1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Another Lantus low

Discussion in 'Type 1 Diabetes' started by broccoliSK, Oct 12, 2019.

  1. broccoliSK

    broccoliSK Type 1 · Active Member

    Messages:
    27
    Likes Received:
    11
    Trophy Points:
    43
    Hi everyone,

    I just need to get this off my chest. A few days ago, I injected Lantus (12 units) and must've hit a vein or something, because after 20 minutes I started feeling very dizzy, measured my blood sugar and was at 1.2 mmol/l, which is the lowest reading I've ever seen. I live alone for the most part, so there was no one to help, but I managed to drink a bunch of juice and eat some honey and my blood sugar slowly crept up. For 15 minutes or so I genuinely thought I was gonna die. Needless to say, I'm quite shaken by the experience.

    This has happened to me once before, about 2 years ago. For the moment, I'm measuring my BG 15-20 minutes after injecting Lantus so as to prevent any unpleasant surprises.

    Here's a disconcerting thought though - what if you accidentally inject bolus insulin into a vein? Does it get consumed and lower your BG within minutes or seconds, giving you essentially no warning?

    I'm also tagging @tim2000s as I recall he had lots of information on how Lantus works.
     
    • Hug Hug x 2
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    4,677
    Likes Received:
    3,453
    Trophy Points:
    198
    Happy you're here to tell us!
    It happened to me once, and yes, I thought I wouldn't wake up again too. Luckily I did, and after a couple of days of upturning the internet concluded I had had one of those Lantus lows.
    It scared the **** out of me and I switched to Tresiba the next day after basically telling my HCP I wasn't going to take my Lantus anymore.

    Nothing. Lantus is as far as I know the only insulin that can do this because of the way it works.
    It's made slow acting by having it react with the fatty tissue under your skin. If it doesn't react with that because it hits the bloodstream it's not long acting anymore.
    Other long acting insulins are made long acting by different means.
     
    • Informative Informative x 1
  3. broccoliSK

    broccoliSK Type 1 · Active Member

    Messages:
    27
    Likes Received:
    11
    Trophy Points:
    43
    @Antje77 Thank you for the reply. My doc wanted to put me on Toujeo but since that's still insulin glargine, I figured I'd stick with Lantus for now as it works well for me (when it doesn't have side-effects, that is).

    Really? Is that true even for fast-acting insulins like Humalog or Novolog? I've found quite a few articles about Lantus lows but none about similar problems with fast-acting insulins.
     
    • Like Like x 1
  4. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    4,677
    Likes Received:
    3,453
    Trophy Points:
    198
    Yes, none of them do the reacting with fat thing. They'd possibly act a little quicker but nothing like the trick Lantus can pull.
     
    • Informative Informative x 1
  5. scotteric

    scotteric Type 1 · Well-Known Member

    Messages:
    299
    Likes Received:
    129
    Trophy Points:
    83
    It's not that the other insulins can't, but more that with Lantus you are generally taking much larger doses than with rapid-acting insulin and they aren't being taken for food, so if you inject into blood there is nothing to prolong the absorption and it will act just like you had injected NovoRapid or Regular/Actrapid into blood. You can try Levemir or Tresiba instead which are much safer options. These basal insulins bond with the albumin in your blood, so they won't drop you low even if injected straight into blood.
     
    • Informative Informative x 2
  6. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    1,768
    Likes Received:
    1,045
    Trophy Points:
    178
    So why do doctors start with lantus rather than Levemir/Tresiba? Is it a cost issue?
     
  7. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    4,677
    Likes Received:
    3,453
    Trophy Points:
    198
    Because lots of people are on Lantus and it works pretty good for many. Levemir is more of a hassle, as it has to be taken twice a day, Tresiba is possibly more expensive and newer so less known and Lantus has proved itself as a very useful insulin.
    It's not like all people on Lantus have horrible lows all the time or such. Your HCP has probably never heard of those lows, and neither of the joints/muscle aches that are a rare side effect. Why would they not prescribe Lantus?
     
    • Like Like x 1
    • Agree Agree x 1
    #7 Antje77, Oct 17, 2019 at 1:54 AM
    Last edited: Oct 17, 2019 at 11:58 AM
  8. scotteric

    scotteric Type 1 · Well-Known Member

    Messages:
    299
    Likes Received:
    129
    Trophy Points:
    83
    It just depends on your doctor. I was prescribed Levemir when I was diagnosed. You would be surprised how much they don't know about basal insulins. Lantus was the first basal insulin analogue, but that doesn't mean it's the best.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook